|Should I switch from Zerit and Ziagen to Triazivir and Viramune??...
Mar 29, 2001
Dear Dr. Little: I tested negative in July '99. I tested postive in July '00. My CD4 was 33 and VLwas over 1Mill..My doctor started me in Sept 00 on Kaletra, Zerit and Ziagen...my VL in Dec was <50 and my CD was up to 284...this month March, 2001 my CD4 went on the 1st to 590, on the 9th to 1872, and on the 23rd back DOWN to 894...My CD4 was 204 on 3/1 but hasn't been taken since...My doctor wants to immediately take me off the Zerit and Ziagen and replace them with Triazivir and Viramune, while keeping me on the Kaletra but increasing the dose from 3 to 4 pills 2x daily....Not only is this all new to me but I'm very scared about becoming resisitant to these already..He says this ssems to be a virulent case and fears I may become resisitant if we do not switch immediately...Thank you so much-- please let me know your recommendation..
Response from Dr. Little
Unfortunately, I am not able to give you a very complete answer to your question because I do not know what your viral load has been doing during this period. I would agree, that if you were HIV negative in July '99 and positive in July '00 with a VL over 1 million and a CD4 of 33, you are in need of agressive potent antiretroviral therapy. I think that the initial choice of regimen was fine and it sounds like you had an excellent response. It is during the month of March '01 that I am in need of more information. Total (or absolute) CD4 cell counts can vary a great deal from day to day or month to month, often without a significant change in the CD4 percentage. This is the result of changes in your total white blood cell count, often as a result of other (non-HIV) viral illnesses or infections. If your CD4 cell percentage stays fairly constant during this period, I would not be alarmed by the widely fluctuating CD4 numbers. If your viral load stayed less than 50 during this period, I would also not be particularly concerned. The cause for concern is a relapse (detectable) viral load so quickly after achieving a completely undetectable viral load (I am assuming that you are taking all of your current antiretrovirals correctly as prescribed). This would make me worry that you might have been initially infected with a drug resistant variant/type of virus which might result in a suboptimal response to potent therapy. So, with the information I have, I would advise that a resistance test be done if your viral load is above 500-1000 copies. I would not be particularly anxious to change anything if your viral load is still less than 50, even if your CD4 cell count is fluctuating. Lastly, are all of these CD4 cell counts done in the same laboratory? Having tests done in different laboratories can also cause what appear to be more significant changes in absolute number of CD4 cells, when in fact this is the result of different laboratory tests in different laboratories. If your viral load is detectable (>1000) then I typically recommend holding all therapy until resistance testing is back because during the time that you continue to take therapy which does not completely suppress your virus, you are at risk for the development of more resistance. It sounds like you have had an excellent CD4 response to initial therapy and a couple of weeks off of therapy should not put you at significant risk. I am reluctant to recommend what drugs to take next in the absence of resistance testing, since if you did get infected with a drug resistant variant of HIV, you and your doctors need to make the best possible choices now (which I believe are made with the addition of resistance testing) and not rely on the fact that you "might" be sensitive to these new drugs. Good luck.
VL Increase Follow-Up
- Blood In Semen After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Dark Bumps After Sensual Massage Worried I Have HIV
- Flaky Skin After Nipple Biting Worried I Have HIV
- Itchy Red Spots After Sensual Massage Sign Of HIV AIDS
- Red Eyes After Sucking Penis Worried I Have HIV
- Can You Get Hepatitis B After Vaccine?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.